By

Steroid Withdrawl? DHE/Methysergide Side Effects?

angry_kerrieCourtney at 1-800-Contacts dealt with an irrationally angry customer yesterday. This customer was furious that after the wrong contacts were delivered on Monday, she was promised a replacement pair would be delivered by 10:30 a.m. Wednesday, then found out that the person who made that promise couldn’t actually guarantee a delivery time. The customer demanded an explanation for what happened and complained about the terrible customer service. The customer was me.

But that’s not me at all. I’m understanding and easygoing with customer service. Mistakes happen. I realize the person I’m talking to is not responsible for the problem and does not deserve to be dumped on. I err more toward being a doormat than being the attack dog. Unless it’s Courtney from 1-800-Contacts.

I didn’t stage this interaction as an example of how I’m not myself this week, but it’s a perfect illustration. I ask Hart for his opinion, then get annoyed when he offers it. I’m irked that the farmers’ market was open when the website said it wouldn’t be. I’m mad I’m unable to be at the American Headache Society conference this week. My messy house feels so oppressive and agitating that I’m ready to haul everything out to the curb. I blew up at poor Courtney. Although the depth of my unexpected sorrow on Sunday was shocking, it’s far more familiar than this anger.

Hypotheses:

  1. I’m going through steroid withdrawal after my last dose Friday night. Steroids are notorious for causing mood changes, so this seems the most likely. Anecdotally, people who have IV steroids for MS report similar issues. They also report fatigue, which I have this week, too.
  2. The DHE-45 and/or methysergide has caused some bizarre lingering side effects. DHE doesn’t have recorded mood effects. Methysergide does, but they’re vague and rare. I did find a case study of someone who had “psychiatric side effects” with methysergide, though they were different than mine and he was on it for weeks, not a day. From the literature, this seems an unlikely explanation. But my response to methysergide on Sunday keeps me from dismissing it.
  3. The exceptionally mild migraine attacks I’ve been getting when I eat are altering my mood in addition to making my feet cold and causing slight fatigue. I tested this by taking naratriptan (Amerge) and Midrin after I ate, but had no change in any of my symptoms. (Which makes me think maybe it’s not migraine at all, but something else. I got tested for anemia today.)

I’m going with a combination of steroid withdrawal and a wild reaction to methysergide. My symptoms are improving each day and I continue to take it easy. This means not being very involved in Migraine and Headache Awareness Month or sharing as many 30 Things on social media as I’d like. It’s strange to have being sick interfere with a job that relies on being sick, though I should be used to it by now.

By the way, I apologized to Courtney. I’m not happy that my contacts were not delivered until 10 hours after they were promised, but it wasn’t her fault.

P.S. Taking a picture of my angry face resulted in far more pictures of me smirking and laughing than growling. This is a good sign.

7/18/15: I asked my doctor about this last week. He thinks the steroid was to blame. He said he’s never seen a reaction like this to DHE or methysergide, but has to steroids.

By

Crisis, Fear, Heartbreak… and Peace of Mind?

lightning“Hellish” does not sufficiently describe the last couple days. 16 hours after the last infusion ended, I suddenly, shockingly developed a migraine aura. This is disconcerting because I have migraine without aura. The closest I’d come to an aura before Saturday is that I occasionally get faint flashes in my peripheral vision after a migraine attack is already well in progress. These are so minor and indistinct that my diagnosis is still migraine without aura. This time, bright, flashing lights filling my vision marked the start of increasingly severe auras that come on each time I eat. They aren’t just visual. I feel dizzy and like I’m going to faint, I become bereft and irritable, I see gray splotches and flashing lights and have tunnel vision. (Interestingly, of the four times this has happened, the aura has not been followed by other migraine symptoms.)

I know enough about migraine to know this is not an unusual aura (so I wasn’t worried I was having a stroke), but the sudden, dramatic change was scary. More terrifying were the thoughts that this would become my new normal, that the life I knew six months ago will never again be mine, that yet another treatment I tried would worsen my symptoms permanently, that I will never again feel like my migraines are manageable.

With the second aura, Sunday morning, I started methysergide, a migraine preventive my doctor prescribed for me to start after the infusions. Like DHE, methysergide is an ergot. Also like DHE, methysergide cannot be taken with triptans or Midrin. A 24-hour buffer between an ergot and triptans or Midrin is required. I had that because of the DHE infusions, so it seemed like a good time to start.

Things just got worse. I was still testing to see what my food reactions were, so I was eating more than the usual twice a day. Sunday, I had three auras, each with worse mood symptoms than the previous one. Those words are ridiculously insufficient to describe what I felt. The last aura left me sobbing, heartbroken and terrified. I was in some of the most intense grief I have ever endured. I felt like someone dear to me had died. I felt like my life was ending. This was the migraine talking and I knew it, but that didn’t stop the fear. Hart found me crumpled in a heap on the bedroom floor, wailing and keening. He held me until I calmed down enough to fall into an exhausted sleep.

It is Monday afternoon. After some reading, I have cobbled together a biological explanation for the new-to-me aura and mood changes. This has soothed my mind somewhat, but is based primarily on conjecture. I have a call into my doctor. I have an appointment with him in July. I swallowed the last methysergide I will ever take at 10 p.m. last night. I ate for the first time today an hour ago and the aura symptoms seem to be taking longer to develop than yesterday. If a migraine/aura hijacks my mood again, I will listen to podcasts and follow a guided meditation on fear. Tomorrow, I will return to two meals a day followed by Amerge and Midrin. I have a plan.

I am still scared, but am no longer frantic. Loss of the life I’ve come to know no longer feels imminent. I have steps in place to reduce the frequency of migraine attacks that I believe will also reduce their severity. It may or may not work. Instead of worrying, I’m trying to stay with what is, not what might be. While panicking last night, I tried to remind myself that I only know this moment and cannot know the future. This has been a useful practice the last few months, but wasn’t comforting last night. Today it is. To say I am calm is a lie, but I’m experiencing some peace of mind. I am focused, determined, resolute, committed, resilient, present.

I can do this.

Whatever “this” turns out to be.